MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0615
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/14/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-01020.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal carotid artery (ica) using penumbra coil 400 coils (pc400 coils).During the procedure, the physician advanced a px slim delivery microcatheter (px slim) into the left ica and then placed another manufacturer's stent device in the neck portion of the aneurysm.While using the jailing technique to perform the procedure, the physician advanced a pc400 coil approximately ten centimeters through the px slim and then met resistance.Therefore, the physician removed the pc400 coil and continued the procedure by deploying and detaching thirteen pc400 coils into the aneurysm using the same px slim.While attempting to deliver a new pc400 coil, the physician met resistance after the coil was slightly advanced out of the px slim.The physician then attempted to retract the coil but also met resistance.Therefore, the physician attempted to remove the px slim containing the pc400 coil; however, the coil unintentionally detached around the common carotid artery and migrated towards the distal vessels.Consequently, the physician required a snare device to retrieve the detached pc400 coil from the patient.The procedure was successfully completed with no further issues.It should be noted that flushing was performed throughout the procedure.One day post procedure, thrombosis in the distal vessels was confirmed.It is unknown if the thrombosis was caused by the pc400 coil that migrated towards the distal vessels or by the other manufacturer's stent device that was used at the same time.However, upon review of an image that was taken when the pc400 coil unintentionally detached, the physician confirmed that a thin thread-like object was protruding from the coil filaments.
 
Additional Manufacturer Narrative
Result: the pet lock on the proximal end of the penumbra coil 400 (pc400) pusher assembly was intact.The pusher assembly was kinked approximately 5.0 and 93.5 cm from the proximal end.The embolization coil was intact with the pusher assembly.The distal tip of the embolization coil had offset coil windings.The outer diameter (od) of the embolization coil and the inner diameter (id) of the introducer sheath were measured and found to be within specification.The pc400 was inserted through the hub of a demonstration px slim delivery microcatheter (px slim), and advanced out the distal tip.Slight resistance was experienced when the kink in the pusher assembly at approximately 93.5 cm entered the px slim.Conclusion: evaluation of the returned device revealed that the pusher assembly of the first pc400 mentioned in the complaint was kinked.This damage likely occurred due to improper handling during use.If the pc400 is forcefully manipulated at extreme angles, the pusher assembly may become kinked.Further evaluation revealed that the od of the pc400 and the id of the introducer sheath were within specification.Functional analysis revealed that the pc400 could be inserted through the hub of a demonstration px slim, and advanced out the distal tip.During advancement slight resistance was experienced when the more distal kink on the pusher assembly reached the demonstration px slim hub.It is likely that the observed kink on the pusher assembly contributed to the resistance experienced by the physician as described in the initial complaint.The pc400 mentioned in the second part of the complaint was not returned for evaluation and, therefore, the root cause of the unintentional detachment could not be determined.The px slim mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5810565
Report Number3005168196-2016-01019
Device Sequence Number10859494
Product Code HCG
UDI-Device Identifier00814548010885
UDI-Public00814548010885
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/03/2024
Device Catalogue Number4004C0615
Device Lot NumberF67171
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/20/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/20/2016
Supplement Report FDA Received Date09/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR